Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 32, NWS Charleston, WV

May 22, 2001Roane County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 22, 2001, 8:39 AM EDT for Roane County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2001, 8:39 AM EDT (12:39 UTC)
Expired
May 22, 2001, 11:45 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Roane County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 221239
FFWRLX
WVC087-221545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
839 AM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 1145 AM EDT...

* AT 834 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN 13 MILES SOUTHWEST OF SPENCER...MOVING NORTHEAST AT 30 MPH.

.

<<CALL TO ACTION>> DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3871 8154 3877 8152 3890 8152 3895 8146
          3890 8137 3891 8127 3875 8118 3866 8117
          3863 8111 3858 ?8111 3853 8119 3855 8147
          3865 8154

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 22, 7:03 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 22, 7:03 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
703 AM EDT TUE MAY 22 2001

LEADING EDGE OF SHOWERS AND THUNDERSTORMS MOVING RAPIDLY
NORTHEASTWARD. WILL REMOVE TIMING OF ONSET RW/TRW IN NORTHEAST
COUNTIES. REST OF FORECAST LOOKS ON TRACK. CONTINUE FFA.

.RLX...
WV...FLASH FLOOD WATCH TODAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH TODAY FOR ZONES VAZ003>004.
KY...FLASH IFLOOD WATCH TODAY FOR ZONES
     KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH TODAY FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/NMB

In the hours before

Special weather statement, May 22, 5:00 AM EDT, 3 hours 39 minutes before
VAZ003-004-WVZ010-011-015>020-024>040-046-047-221600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE MAY 22 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A SLOW MOVING COLD FRONT WILL MOVE EASTWARD ACROSS OUR REGION
TODAY...BRINGING TRAINING SHOWERS AND THUNDERSTORMS WITH IT.
UNSTABLE AND HUMID AIR WILL LINGER OVER OUR REGION AHEAD OF THE
FRONT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL WEST VIRGINIA...EASTWARD INTO THE WEST VIRGINIA
MOUNTAINS...AS WELL AS BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST
VIRGINIA.

BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE TODAY.

DUE TO THE ADDITIONAL THREAT OF HEAVY RAINFALL...A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY.

.END/NMB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:06 PM EDTSevere Thunderstorm WarningRLXClay, Roane39 min
May 21, 8:27 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer33 min
May 21, 8:43 PM EDTSevere Thunderstorm WarningRLXNicholas, Webster47 min
May 22, 8:32 AM EDTFlash Flood WarningRLXKanawha3 hr
May 22, 8:36 AM EDTFlash Flood WarningRLXLincoln3 hr
May 22, 9:28 AM EDTFlash Flood WarningRLXBoone, Logan, McDowell, Mingo, Raleigh, Wyoming3 hr
May 22, 1:59 PM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln, Logan2 hr
May 22, 2:20 PM EDTFlash Flood WarningRLXMcDowell, Raleigh, Roane, Wyoming100 min
May 22, 3:18 PM EDTFlash Flood WarningRLXClay57 min
May 22, 3:45 PM EDTFlash Flood WarningRLXGilmer30 min
May 22, 4:26 PM EDTFlash Flood WarningRLXPocahontas94 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.